Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 104, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 23, 2009, 7:39 PM CDT for Lamar County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2009, 7:39 PM CDT (00:39 UTC)
- Expired
- Sep 23, 2009, 10:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 24 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 8:22 PM CDT | FLASH FLOOD | 5 W Vernon, AL | SEVERAL ROADS CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 525 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 240039
FFWBMX
ALC075-240330-
/O.NEW.KBMX.FF.W.0104.090924T0039Z-090924T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
739 PM CDT WED SEP 23 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL LAMAR COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF VERNON...
* UNTIL 1030 PM CDT
* AT 732 PM CDT...2 TO 3 INCHES OF RAINFALL HAVE FALLEN ACROSS
WESTERN LAMAR COUNTRY FROM A SLOW MOVING NORTHEASTWARD THUNDERSTORM.
ANOTHER 2 TO 3 INCHES ARE POSSIBLE OVER THE NEXT COUPLE OF HOURS
WHICH WILL LEAD TO FLASH FLOODING TO DEVELOP ACROSS THE AREA...IN
PARTICULAR ACROSS VERY FLASHY YELLOW CREEK IN THE TOWN OF VERNON.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BEDFORD AND LAMAR COUNTY AIRPORT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3385 8822 3385 8801 3370 8801 3363 8812
3363 8824
$$
083 follow-up statements
000
WGUS74 KBMX 240133
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
833 PM CDT WED SEP 23 2009
ALC075-240330-
/O.CON.KBMX.FF.W.0104.000000T0000Z-090924T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMAR AL-
833 PM CDT WED SEP 23 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
CENTRAL LAMAR COUNTY...
AT 829 PM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA.
LAMAR COUNTY OFFICIALS ARE REPORTING SEVERAL ROADS CLOSED TO THE
WEST OF VERNON. ALLOW EXTRA TIME IF TRAVEL IS NECESSARY AND USE
CAUTION.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERNON...
LAMAR COUNTY AIRPORT AND BEDFORD
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3385 8822 3385 8801 3370 8801 3363 8812
3363 8824
$$
08000
WGUS74 KBMX 240238
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
938 PM CDT WED SEP 23 2009
ALC075-240330-
/O.CON.KBMX.FF.W.0104.000000T0000Z-090924T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMAR AL-
938 PM CDT WED SEP 23 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
CENTRAL LAMAR COUNTY...
AT 934 PM CDT...LAMAR COUNTY OFFICIALS REPORTED THAT ALTHOUGH WATER
IS NOT RISING ANY LONGER...A FEW ROADS REMAIN CLOSED DUE TO HIGH
WATER. LIGHT SHOWER ACTIVITY CONTINUES ACROSS THE AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERNON...
LAMAR COUNTY AIRPORT AND BEDFORD
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3385 8822 3385 8801 3370 8801 3363 8812
3363 8824
$$
08000
WGUS74 KBMX 240324
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1024 PM CDT WED SEP 23 2009
ALC075-240333-
/O.EXP.KBMX.FF.W.0104.000000T0000Z-090924T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMAR AL-
1024 PM CDT WED SEP 23 2009
...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 1030 PM CDT
FOR CENTRAL LAMAR COUNTY...
RAINFALL HAS DIMINISHED ACROSS THE COUNTY AND WATER HAS RECEDED
ALONG AREA ROADWAYS.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3385 8822 3385 8801 3370 8801 3363 8812
3363 8824
$$
08What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 7:10 PM CDT, 29 minutes earlier.
Area forecast discussion, Sep 23, 7:10 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 710 PM CDT WED SEP 23 2009 .UPDATE...FOR AVIATION. .SHORT TERM...TONIGHT THROUGH THURSDAY. TALKED IN THE MORNING DISCUSSION ABOUT HAVING TO BACK OFF ON POPS TODAY AND TONIGHT...AND I DID DO THAT. THE HIGH PRESSURE THAT HAS MOVED INTO THE NORTHERN GULF STATES FROM THE WESTERN ATLANTIC HAS REALLY HELD OFF ANY RAIN CHANCES TODAY...AND WILL LIKELY DO SO AGAIN TOMORROW AS SUBSIDENCE ALOFT REMAINS THE LIMITING FACTOR TO SEEING PRECIPITATION. DECIDED TO LOWER POPS AGAIN FOR THURSDAY AS THE HIGH PRESSURE LOOKS TO PERSIST THROUGH THE DAY. THERE WILL STILL BE A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE EXTREME WESTERN COUNTIES OF OUR CWA AS A COUPLE OF SHORTWAVES RIPPLE ALONG THE SOUTHWESTERLY UPPER LEVEL FLOW. THE MAJORITY OF THESE STORMS SHOULD REMAIN IN MISSISSIPPI...BUT THAT DOES NOT MEAN ALL OF THE MOISTURE HAS BEEN WRUNG OUT OF THE ATMOSPHERE. DEW POINTS WILL REMAIN ELEVATED AND THERE IS THE CHANCE THAT SOME PRECIP FALLS DUE TO AN OUTFLOW BOUNDARY MOVING IN FROM THE WEST...BUT THIS WILL BE LESS LIKELY THE CLOSER YOU GET TO THE INTERSTATE 65 CORRIDOR...AND EVEN LESS LIKELY EAST OF 65. CLOUDS SHOULD BE THIN IN THE MORNING...AND FILL IN WITH CU AGAIN DURING THE AFTERNOON AS THE CONVECTIVE TEMPERATURE IS REACHED. HIGH TEMPERATURES COULD JUMP UP A COUPLE OF DEGREES AS WELL...AS THE AXIS OF THE UPPER LEVEL RIDGE SETS UP OVER THE STATE. ONLY TALKING A COUPLE OF DEGREES ABOVE NORMAL...WHICH MEANS MAYBE A READING OF 90 IN OUR SOUTHERN COUNTIES. .LONG TERM...FRIDAY THROUGH WEDNESDAY. FRIDAY SHOULD REMAIN THE TRANSITION DAY BACK INTO A WET PATTERN FOR A COUPLE OF DAYS. MODELS HAVE BEEN VERY CONSISTENT WITH THE RIDGE BREAKING DOWN OVER THE SOUTHEAST AS THE HIGHLY ADVERTISED UPPER LEVEL CLOSED LOW STARTS TO LIFT OUT OF THE CENTER OF THE COUNTRY AND PUSH EASTWARD. WITH PLENTY OF MOISTURE IN PLACE...RAIN CHANCES WILL BE ON THE INCREASE FRIDAY AFTERNOON AND INTO THE EVENING AS THIS LOW CLOSES IN ON CENTRAL ALABAMA. WILL HAVE TO CONTINUE TO WATCH AS THE ASSOCIATED BOUNDARY MOVES INTO THE AREA ON SATURDAY. FOR NOW...THE FRONT DOES NOT LOOK LIKE MUCH. MOST IF NOT ALL OF THE UPPER LEVEL DYNAMICS THAT WOULD AID IN THE FORMATION OF SEVERE WEATHER REMAIN TO THE NORTH AND BEHIND THE ACTUAL FRONT. ANOTHER LIMITING FACTOR... WHAT IS PROGGED TO COME INTO CENTRAL ALABAMA ON SATURDAY IS A PREFRONTAL TROUGH. THIS MEANS NOT MUCH IN THE WAY OF SURFACE CONVERGENCE WHICH REDUCES THE CHANCES OF GETTING ANY INTENSE ROTATING UPDRAFTS TO FORM. THIS ISNT TO SAY THAT THUNDERSTORMS WILL NOT FORM...SO WITH PLENTY OF OUTDOOR ACTIVITIES SCHEDULED AROUND THE STATE THIS WEEKEND...THIS NEEDS TO BE MONITORED. CHECK BACK WITH US OVER THE NEXT COUPLE OF DAYS FOR THE LATEST ON YOUR FORECAST. THE REST OF THE FORECAST IS FILLED WITH GOOD NEWS AS IT LOOKS LIKE DRY AIR WILL QUICKLY BE FILTERING IN FROM THE NORTH BEGINNING MONDAY NIGHT AND TUESDAY DURING THE DAY. AUTUMN-LIKE TEMPERATURES WILL FINALLY COME TO CENTRAL ALABAMA BY THIS TIME NEXT WEEK. THE ONLY OTHER CONCERN TO ADDRESS IS THE RIVER FLOODING AROUND THE AREA...SPECIFICALLY IN THE SOUTHWESTERN COUNTIES. WITH THE LACK OF RAIN OVER THE NEXT COUPLE OF DAYS...IT LOOKS LIKE ELEVATED RIVER LEVELS SHOULD START TO RECEDE...IF THEY HAVENT ALREADY...AND EVEN WITH SHOWERS MOVING BACK INTO THE STATE ON FRIDAY...THERE SHOULD BE ENOUGH OF A LULL TO ELIMINATE ANY FLOODING CONCERNS...RIVER OR OTHERWISE. && .AVIATION...00Z TAF DISCUSSION. LOOKING FOR LIGHT WINDS TONIGHT TO CONTINUE. SOME MINOR BR ALONG WITH LOW STRATUS WILL FILTER IN FROM THE EAST LATE TONIGHT INTO THE MORNING HOURS WITH CONTINUED GOOD LOW LEVEL MOISTURE. ANY STORMS SHOULD BE ISOLATED AT BEST TONIGHT AT TERMINALS AS MOST ACTIVITY WILL STAY TO OUR N AND W WITH OUR CURRENT FLOW REGIME. 08 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 65 85 66 88 68 / 10 40 20 50 50 ANNISTON 69 86 68 88 69 / 10 30 20 40 40 BIRMINGHAM 69 87 70 88 71 / 20 40 20 50 50 TUSCALOOSA 69 88 69 89 70 / 20 30 20 50 40 CALERA 70 87 69 88 69 / 10 30 20 40 40 AUBURN 68 85 68 87 69 / 10 20 20 20 30 MONTGOMERY 71 89 69 89 70 / 10 20 20 30 30 TROY 68 87 69 89 69 / 10 20 20 20 30 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 27/08
Hazardous weather outlook, Sep 23, 12:41 PM CDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1241 PM CDT WED SEP 23 2009 ALZ011>015-017>050-241800- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1241 PM CDT WED SEP 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. RIVER FLOODING WILL REMAIN A CONCERN ON SEVERAL CENTRAL ALABAMA RIVERS. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE FORECAST FOR TODAY. ANY ADDITIONAL RAINFALL MAY INCREASE THE THREAT AND HEIGHT OF THE RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. RIVER FLOODING WILL REMAIN A CONCERN ON SEVERAL CENTRAL ALABAMA RIVERS THROUGH AT LEAST FRIDAY. PLEASE SEE THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY TODAY ACROSS THE SOUTHWEST SECTIONS DUE TO FLOODING.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 9:29 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 24 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.